Encyclopedia Home / D / Drug-induced immune hemolytic anemia

Drug-induced immune hemolytic anemia

  • Definition

    Drug-induced immune hemolytic anemia is a blood disorder that occurs when a medicine triggers the body's defense (immune) system to attack its own red blood cells. This causes red blood cells to break down earlier than normal.

    See also: Hemolytic anemia


    Alternative Names

    Immune hemolytic anemia secondary to drugs; Anemia - immune hemolytic - secondary to drugs


    Causes, incidence, and risk factors

    In some cases, a drug can cause the immune system to mistakenly think your own red blood cells are dangerous, foreign substances. Antibodies then develop against the red blood cells. The antibodies attach to red blood cells and cause them to break down too early.

    Drugs that can cause this type of hemolytic anemia include:

    • Cephalosporins (a class of antibiotics)
    • Levodopa
    • Methyldopa
    • Penicillin and its derivatives
    • Quinidine
    • Some nonsteroidal anti-inflammatory drugs (NSAIDs)

    There are many other rarer causes of drug-induced hemolytic anemia. This includes hemolytic anemia associated with glucose-6 phosphate dehydrogenase (G6PD) deficiency. But in this case, the breakdown of red blood cells is due to a certain type of stress in the cell, not the body's immune system.

    Drug-induced hemolytic anemia is rare in children.